Minnesota, 2008Hail and Damaging Winds in Minnesota, July 31, 2008
July 31, 2008 · NWS MPX · 72 events in 17 counties and zones
A warm frontal boundry which moved across Southern and Central Minnesota was the focus for scattered to numerous severe thunderstorms across the region on this date.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 72
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm frontal boundry which moved across Southern and Central Minnesota was the focus for scattered to numerous severe thunderstorms across the region on this date.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 31, 2:00 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 31, 2:00 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT THU JUL 31 2008
.DISCUSSION...
CONVECTIVE COMPLEX ROLLING SE ACROSS NODAK INTO NC SODAK ATTM. VERY
UNSTABLE AIR FEEDING INTO THIS COMPLEX WITH MSAS SURFACE LIS AROUND
B8 IN E SODAK AT 07Z. QUITE STRONG WAA AT 850 MB WITH 35 KNOT LLJ
IN NEB POKING INTO E SODAK. SYSTEM HAS BEEN TAKING A MORE SLY TURN
LAST COUPLE HOURS AS IT DIVES MORE ALONG 850-300 MB THICKNESS
FIELD. SEVERE THREAT FOR THE MORNING HOURS SHOULD BE CONFINED
MAINLY ALONG AND S OF MN RIVER.
AFTER THIS SYSTEM MOVES THRU WILL BE ANOTHER THREAT FOR SEVERE
STORMS IN S MN THIS AFTN/EARLY EVENING. EXPECT THERE SHUD BE A
STRONG E-W SFC BOUNDARY NEAR IOWA BORDER - COMBO OF SURFACE WARM
FRONT AND OUTFLOW FROM CURRENT CONVECTION. GFS/NAM BOTH SHOWING
AIRMASS VERY UNSTABLE VICINITY OF FRONT WITH AOA 2000 J/KG SB CAPE
WITH STRONG 0-6 KM BULK SHEAR AROUND 50 KNOTS YIELDING TOGGY TOOL
TORNADO PROBABILITIES OF OVER 30% NEAR MN/IA BORDER.
TEMPERATURES MAY BE HELD BACK A FEW DEGREES TODAY FROM CONVECTIVE
DEBRIS SO WENT MAINLY WITH MID/UPPER 80S. HIGH PRESSURE BUILDS INTO
AREA TONIGHT WITH NLY WINDS BEGINNING TO BRING IN DRIER AIR. UPPER
RIDGE PUMPS UP IN THE DAKOTAS ON FRIDAY AND ACROSS MN ON SATURDAY
SETTING US UP FOR A VERY WARM WEEKEND. ATTM LOOKS LIKE BEST CHANCE
OF ANY THUNDERSTORMS OVER THE WEEKEND WILL BE TO OUR NORTH WITH
RATHER STRONG MID LEVEL CAP IN PLACE AS 700 MB TEMPS WARM TO +14C
ACROSS MUCH OF AREA. LEFT IN THE SMALL POPS WE HAVE FOR SAT NITE
AND SUNDAY...BUT MAY HAVE TO BE TRIMMED BACK EXCEPT IN N CWA IF
STORMS DEVELOP TO OUR NORTH AND SAG IN. SHUD SEE A LITTLE COOLING
BY TUESDAY AS RIDGE BEGINS TO FLATTEN.
&&
.AVIATION.../06Z TAF ISSUANCE/
VFR FLYING CONDITIONS ANTICIPATE THROUGH THE PERIOD. THE EXCEPTION
WILL BE OVER WEST CENTRAL MN...IN THE MORNING ASSOCIATED WITH
MESOSCALE CONVECTIVE SYSTEM IF IT MATERIALIZE AND HOLD TOGETHER OVER
THE EASTERN DAKOTAS OVERNIGHT. AIRMASS OVER THE TAF SITES APPEARS
TO BE STABLE...HAVING HARD TIME DESTABLIZING WITH A EAST-NORTHEAST
SFC WINDS WITH NORTHWEST WINDS ALOFT. CLOUD AND CEILING HEIGHT
SHOULD GENLY BE AT OR ABOVE 6 THOUSAND FEET AGL.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
BAP/DWE
Hazardous weather outlook, Jul 31, 3:13 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 AM CDT THU JUL 31 2008
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
413 AM CDT THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS MORNING MAINLY IN
WEST CENTRAL AND INTO SOUTH CENTRAL MINNESOTA. THE PRIMARY THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. STORMS MAY FIRE UP AGAIN
THIS AFTERNOON AND EARLY EVENING MAINLY ACROSS SOUTHERN MINNESOTA
NEAR A WARM FRONT WHICH WILL BE DRAPED NEAR THE IOWA BORDER. IN
ADDITION TO LARGE HAIL AND DAMAGING WINDS...THERE WILL ALSO BE A
TORNADO THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT AND HUMIDITY WILL BUILD EACH DAY THROUGH THE WEEKEND WITH
HIGH TEMPERATURES REACHING THE LOW TO MID 90S SATURDAY AND SUNDAY.
THE WARMEST READINGS WILL BE ACROSS WEST CENTRAL MINNESOTA. WITH
DEW POINTS IN THE LOWER 70S...HEAT INDEX VALUES MAY REACH 95 TO 100
DEGREES. THERE IS ALSO A THREAT OF THUNDERSTORMS SATURDAY NIGHT
AND SUNDAY...MAINLY ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
Event by event
60 thunderstorm wind, 10 hail, 1 funnel cloud, 1 high wind. Local standard time, as filed.
Hail, Chippewa
- When
- July 31, 4:20 AM CST
- Where
- Chippewa County, 1.38 mi S of Gracelock
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.030, -95.600
Thunderstorm Wind, Lac Qui Parle
- When
- July 31, 4:50 AM CST
- Where
- Lac Qui Parle County, 2.81 mi WNW of Madison
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.040, -96.250
Hail, Lac Qui Parle
- When
- July 31, 4:55 AM CST
- Where
- Lac Qui Parle County, 4.03 mi NE of Haydenville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.060, -96.260
Thunderstorm Wind, Lac Qui Parle
- When
- July 31, 5:00 AM CST
- Where
- Lac Qui Parle County, 4.03 mi NE of Haydenville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.060, -96.260
Hail, Lac Qui Parle
- When
- July 31, 5:02 AM CST
- Where
- Lac Qui Parle County, 0.98 mi E of Dawson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.930, -96.050
Hail, Lac Qui Parle
- When
- July 31, 5:10 AM CST
- Where
- Lac Qui Parle County, Boyd
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.850, -95.900
In addition winds estimated between 50 and 55 mph.
Hail, Lac Qui Parle
- When
- July 31, 5:10 AM CST
- Where
- Lac Qui Parle County, 7.23 mi ESE of Lac Qui Parle
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.950, -95.800
Thunderstorm Wind, Lac Qui Parle
- When
- July 31, 5:10 AM CST
- Where
- Lac Qui Parle County, 0.98 mi E of Dawson
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.930, -96.050
Many large trees toppled across town, along with large branches. Several large trees also reported downed across local roads. Several automobiles also reported blown into ditches.
Thunderstorm Wind, Swift
- When
- July 31, 5:10 AM CST
- Where
- Swift County, Appleton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.200, -96.020
Many large trees downed and a semi-truck blown over.
Thunderstorm Wind, Lac Qui Parle
- When
- July 31, 5:13 AM CST
- Where
- Lac Qui Parle County, 0.69 mi N of Madison Arpt
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.990, -96.180
Hail, Renville
- When
- July 31, 5:15 AM CST
- Where
- Renville County, 5.53 mi N of Danube
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.860, -95.100
Thunderstorm Wind, Chippewa
- When
- July 31, 5:15 AM CST
- Where
- Chippewa County, 1.2 mi SE of Milan
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.110, -95.910
Numerous large trees downed around town. Power lines also toppled.
Thunderstorm Wind, Chippewa
- When
- July 31, 5:15 AM CST
- Where
- Chippewa County, 3 mi WSW of Big Bend City
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 45.140, -95.860
Top of eighteen inch diameter tree snapped off. Several other trees toppled and numerous branches severed in area. Corn field flattened.
Thunderstorm Wind, Lac Qui Parle
- When
- July 31, 5:15 AM CST
- Where
- Lac Qui Parle County, 0.85 mi SE of Madison
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 45.010, -96.190
Wood fence snapped and tin roof damaged at radio station. Numerous trees downed around town, with many roads blocked. Flag pole, power lines and road signs felled.
Thunderstorm Wind, Swift
- When
- July 31, 5:15 AM CST
- Where
- Swift County, Appleton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 45.200, -96.020
Thunderstorm Wind, Swift
- When
- July 31, 5:15 AM CST
- Where
- Swift County, Appleton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.200, -96.020
Hail, Lac Qui Parle
- When
- July 31, 5:15 AM CST
- Where
- Lac Qui Parle County, Dawson
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.930, -96.070
Thunderstorm Wind, Lac Qui Parle
- When
- July 31, 5:15 AM CST
- Where
- Lac Qui Parle County, Madison
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.020, -96.200
Many trees one foot or more in diameter toppled, along with numerous branches of 6 inches in diameter or more, across the East side of town.
Thunderstorm Wind, Chippewa
- When
- July 31, 5:15 AM CST
- Where
- Chippewa County, 2 mi WSW of Big Bend City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.139, -95.838
Top of 18 inch diameter tree snapped off. Corn field flattened.
Thunderstorm Wind, Lac Qui Parle
- When
- July 31, 5:16 AM CST
- Where
- Lac Qui Parle County, 0.85 mi SE of Madison
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 45.010, -96.190
Ten inch diameter tree downed.
Hail, Renville
- When
- July 31, 5:20 AM CST
- Where
- Renville County, 2.07 mi N of Danube
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.810, -95.100
Thunderstorm Wind, Chippewa
- When
- July 31, 5:25 AM CST
- Where
- Chippewa County, 3.23 mi WNW of Milan
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.140, -95.990
Three large circular grain bins blown over.
Thunderstorm Wind, Lac Qui Parle
- When
- July 31, 5:37 AM CST
- Where
- Lac Qui Parle County, 0.85 mi SE of Madison
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.010, -96.190
Uprooted trees. Light tower bent over at baseball field.
Thunderstorm Wind, Chippewa
- When
- July 31, 5:40 AM CST
- Where
- Chippewa County, Clara City
- Measured
- 64 kt (74 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.950, -95.370
Several large trees two to three feet in diameter toppled. Damage occurred at 8030 30th SE.
Thunderstorm Wind, Yellow Medicine
- When
- July 31, 5:45 AM CST
- Where
- Yellow Medicine County, Granite Falls
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.820, -95.550
Many huge trees toppled all over town, some onto homes and vehicles. Shingles torn off of homes. Many branches severed, many two to three feet in diameter, and some even larger.
Thunderstorm Wind, Lac Qui Parle
- When
- July 31, 5:50 AM CST
- Where
- Lac Qui Parle County, 7.23 mi ESE of Lac Qui Parle
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.950, -95.800
Thunderstorm Wind, Renville
- When
- July 31, 5:50 AM CST
- Where
- Renville County, 0.98 mi W of Olivia
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.780, -95.000
Large trees downed on both North and South side of town.
Hail, Lac Qui Parle
- When
- July 31, 5:50 AM CST
- Where
- Lac Qui Parle County, 7.23 mi ESE of Lac Qui Parle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.950, -95.800
Thunderstorm Wind, Swift
- When
- July 31, 6:00 AM CST
- Where
- Swift County, 3.19 mi NE of Benson
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.350, -95.570
One hundred thousand square foot building under contruction destroyed.
Thunderstorm Wind, Kandiyohi
- When
- July 31, 6:03 AM CST
- Where
- Kandiyohi County, 0.49 mi W of Raymond
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.020, -95.240
Trees and power lines downed.
Thunderstorm Wind, Redwood
- When
- July 31, 6:10 AM CST
- Where
- Redwood County, 2.76 mi N of Morgan
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.460, -94.920
A turkey barn roof blown off.
Thunderstorm Wind, Kandiyohi
- When
- July 31, 6:11 AM CST
- Where
- Kandiyohi County, 0.85 mi NE of Prinsburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.940, -95.190
Trees and power lines toppled.
Thunderstorm Wind, Kandiyohi
- When
- July 31, 6:13 AM CST
- Where
- Kandiyohi County, 1.2 mi NE of Roseland
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.940, -95.100
Trees and power lines toppled.
Thunderstorm Wind, Renville
- When
- July 31, 6:15 AM CST
- Where
- Renville County, Danube
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.780, -95.100
Numerous trees 2 to 3 feet in diameter toppled throughout the city.
Thunderstorm Wind, Chippewa
- When
- July 31, 6:16 AM CST
- Where
- Chippewa County, 2.81 mi S of Bunde
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.890, -95.310
Many trees downed or broken off several feet from the ground.
Thunderstorm Wind, Kandiyohi
- When
- July 31, 6:16 AM CST
- Where
- Kandiyohi County, 0.85 mi SE of Blomkest
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.940, -95.020
Trees and power lines downed.
Thunderstorm Wind, Kandiyohi
- When
- July 31, 6:20 AM CST
- Where
- Kandiyohi County, Lake Lillian
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.950, -94.880
Several trees and power lines downed.
Thunderstorm Wind, Kandiyohi
- When
- July 31, 6:20 AM CST
- Where
- Kandiyohi County, 0.49 mi W of Raymond
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.020, -95.240
Measured with anemometer.
Thunderstorm Wind, Renville
- When
- July 31, 6:23 AM CST
- Where
- Renville County, 1.38 mi S of Renville Arpt
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.780, -95.200
Measured at West High School.
Funnel Cloud, Meeker
- When
- July 31, 6:27 AM CST
- Where
- Meeker County, 3.01 mi WSW of Litchfield
- Reported by
- Trained Spotter
- Coordinates
- 45.120, -94.590
The funnel cloud dropped briefly out of the parent thunderstorm, then quickly went back up.
Thunderstorm Wind, Le Sueur
- When
- July 31, 6:30 AM CST
- Where
- Le Sueur County, 4.03 mi ESE of Le Sueur
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.440, -93.830
Large trees toppled in residential yard, along with thirty foot steel windmill.
Thunderstorm Wind, Renville
- When
- July 31, 6:30 AM CST
- Where
- Renville County, 0.85 mi NW of Danube
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.790, -95.110
One foot diameter trees downed.
Thunderstorm Wind, Brown
- When
- July 31, 6:34 AM CST
- Where
- Brown County, 0.99 mi W of New Ulm Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.320, -94.520
Measured at the New Ulm airport.
Thunderstorm Wind, Sibley
- When
- July 31, 6:35 AM CST
- Where
- Sibley County, 2.09 mi WSW of Winthrop
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.540, -94.410
Measured by MNDOT mesonet sensor.
Thunderstorm Wind, Sibley
- When
- July 31, 6:36 AM CST
- Where
- Sibley County, 2.09 mi WSW of Winthrop
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.540, -94.410
Measured by MNDOT mesonet sensor.
Thunderstorm Wind, Sibley
- When
- July 31, 6:42 AM CST
- Where
- Sibley County, 4.15 mi N of Gaylord
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 44.610, -94.220
Measured with anemometer.
Thunderstorm Wind, Nicollet
- When
- July 31, 6:50 AM CST
- Where
- Nicollet County, 2.86 mi NW of Norseland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -94.160
Four to six inch diameter tree branches broken off.
Thunderstorm Wind, Brown
- When
- July 31, 6:54 AM CST
- Where
- Brown County, 0.85 mi SE of New Ulm
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.310, -94.460
Several trees blown down.
Thunderstorm Wind, Le Sueur
- When
- July 31, 7:04 AM CST
- Where
- Le Sueur County, 2.94 mi NNW of Greenland
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.260, -93.750
Measured at Elysian Weather Station.
Thunderstorm Wind, Blue Earth
- When
- July 31, 7:07 AM CST
- Where
- Blue Earth County, 1.49 mi E of Mankato
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.170, -93.990
Six to ten inch diameter trees toppled, four inch diameter tree branches severed.
Thunderstorm Wind, Le Sueur
- When
- July 31, 7:07 AM CST
- Where
- Le Sueur County, 0.69 mi S of Le Center
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.390, -93.730
Measured at Le Center High School.
Thunderstorm Wind, Blue Earth
- When
- July 31, 7:14 AM CST
- Where
- Blue Earth County, 1.49 mi E of Mankato
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.170, -93.990
Several trees reported downed around Mankato.
Thunderstorm Wind, Faribault
- When
- July 31, 7:15 AM CST
- Where
- Faribault County, Wells
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.750, -93.730
Numerous corn fields flattened throughout town.
Thunderstorm Wind, Rice
- When
- July 31, 7:16 AM CST
- Where
- Rice County, 4.02 mi W of Morristown
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.220, -93.530
Trees down near Highway 60.
Thunderstorm Wind, Rice
- When
- July 31, 7:23 AM CST
- Where
- Rice County, 1.47 mi SSE of Morristown
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.210, -93.440
Several large hay bales blown across road. An 18 inch diameter tree blown down.
High Wind, Redwood
- When
- July 31, 7:24 AM CST
- Where
- Redwood forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
Gust occurred behind the severe weather mentioned earlier, as high pressure moved into the area.
Thunderstorm Wind, Rice
- When
- July 31, 7:25 AM CST
- Where
- Rice County, Faribault
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.300, -93.270
Numerous large trees downed, some taking power line with them. Chimney blown over, then went through roof of building causing structural damage. Rubber roofing blown off roof. Few trees, (some about 2 feet in diameter), blown over onto homes, or vehicles.
Hail, Freeborn
- When
- July 31, 7:30 AM CST
- Where
- Freeborn County, 2.13 mi NNE of Freeborn
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.800, -93.560
In addition, there was an estimated 50 mph wind gust reported.
Thunderstorm Wind, Steele
- When
- July 31, 7:30 AM CST
- Where
- Steele County, 0.69 mi N of Owatonna
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.090, -93.220
Large trees downed in Central Park. Minor street flooding also reported.|Port-o-potty blown 20 feet. Small to medium tree limbs on ground, with debris scattered across town.
Thunderstorm Wind, Rice
- When
- July 31, 7:33 AM CST
- Where
- Rice County, 2.87 mi NW of Warsaw
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.280, -93.440
Measured with anemometer.
Thunderstorm Wind, Steele
- When
- July 31, 7:35 AM CST
- Where
- Steele County, 0.69 mi N of Owatonna
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.090, -93.220
Thunderstorm Wind, Blue Earth
- When
- July 31, 7:36 AM CST
- Where
- Blue Earth County, 1.49 mi E of Mankato
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.170, -93.990
Minnesota Vikings training camp tents and crowd control fences blown over. Eight inch diameter tree limbs severed off tree at Mankato State University campus. In addition, several other 2 to 4 inch diameter tree branches severed at MSU. Power reported out in some areas near MSU. Three very large trees also reported toppled in Mankato.
Thunderstorm Wind, Rice
- When
- July 31, 7:36 AM CST
- Where
- Rice County, 5.4 mi SW of Prairieville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.220, -93.270
Semi-truck blown over on Interstate 35.
Thunderstorm Wind, Rice
- When
- July 31, 7:38 AM CST
- Where
- Rice County, 0.85 mi SW of Morristown
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.220, -93.460
Thirty foot pine tree uprooted. Eighteen inch diameter tree toppled.
Thunderstorm Wind, Rice
- When
- July 31, 7:38 AM CST
- Where
- Rice County, 2.87 mi NW of Warsaw
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.280, -93.440
Measured by anemometer on Cedar Lake.
Thunderstorm Wind, Freeborn
- When
- July 31, 7:40 AM CST
- Where
- Freeborn County, 1.21 mi NE of Manchester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.740, -93.450
Eight inch diameter tree branched downed.
Thunderstorm Wind, Steele
- When
- July 31, 7:40 AM CST
- Where
- Steele County, 1 mi E of Blooming Prairie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.870, -93.050
Small tree downed, many branches and other debris on lawns.
Thunderstorm Wind, Steele
- When
- July 31, 7:40 AM CST
- Where
- Steele County, 0.69 mi N of Owatonna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.090, -93.220
One six inch diameter tree toppled. Another 14 inch diameter tree downed.
Thunderstorm Wind, Steele
- When
- July 31, 7:40 AM CST
- Where
- Steele County, 0.85 mi SE of Medford
- Measured
- 64 kt (74 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.170, -93.240
Multiple trees up to 2 feet in diameter blown down in town. Roads blocked, hardwood trees snapped off 6 feet above the ground. Pine trees uprooted.
Thunderstorm Wind, Rice
- When
- July 31, 7:40 AM CST
- Where
- Rice County, Warsaw
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.250, -93.400
Numerous trees toppled around town. Some two feet in diameter or greater. Some trees felled over vehicles, some over home garage.|Excel Energy reported over 2400 power poles were toppled in Warsaw. Power cut to many homes for over 24 hours.
Thunderstorm Wind, Rice
- When
- July 31, 7:41 AM CST
- Where
- Rice County, Morristown
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.230, -93.450
Numerous corn fields flattened throughout town.
Thunderstorm Wind, Rice
- When
- July 31, 7:45 AM CST
- Where
- Rice County, Morristown
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.230, -93.450
Numerous corn fields flattened throughout town.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 31, 200812 injured · 1.5 in hail · 36 events
- Flash Flood and Hail in Arkansas, July 31, 20081 injured · $100,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Virginia, July 31, 2008$125,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2008$75,000 · 60 kt wind · 9 events
- Damaging Winds in New Mexico, July 31, 2008$55,000 · 56 kt wind · 2 events
- Damaging Winds in Wisconsin, July 31, 2008$45,000 · 56 kt wind · 4 events
- Damaging Wind in Pennsylvania, July 31, 2008$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, July 31, 20081 injured · $25,000 · 61 kt wind · 7 events
- Flash Flooding and Damaging Winds in Mississippi, July 31, 2008$28,000 · 50 kt wind · 12 events
- Damaging Winds in Wisconsin, July 31, 2008$28,000 · 58 kt wind · 4 events
- Damaging Winds in North Carolina, July 31, 200850 kt wind · 21 events
- Flash Flood and Damaging Winds in Alabama, July 31, 2008$15,000 · 56 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129653, 129728, 129654, 129673, 129655, 129657, 129659, 129676, 129677, 129729, 129665, 129680, 129683, 129685, 129686, 129730, 139332, 139336, 139341, 129688, 129668, 129690, 129692, 139339, 139338, 129694, 129695, 129756, 129697, 129699, 129701, 129704, 129705, 139331, 129707, 129708, 129709, 129731, 129732, 129650, and more.